Virginia, 2019High Wind in Virginia, February 8, 2019
February 8, 2019 · NWS LWX · 1 event in 1 county or zone
A strengthening low pressure system moved through the Great Lakes region during the night of February 7th and early morning hours of February 8th. Strong winds associated with the system led to high wind gusts across the higher elevations of the Blue Ridge.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low pressure system moved through the Great Lakes region during the night of February 7th and early morning hours of February 8th. Strong winds associated with the system led to high wind gusts across the higher elevations of the Blue Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 8, 3:46 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Feb 8, 3:46 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
346 AM EST Fri Feb 8 2019
.SYNOPSIS...
A strong cold front will pass through the region today and
Canadian high pressure will build overhead tonight through the
weekend. A wave of low pressure will pass through the area
Sunday night into Monday. A boundary will stall to our south
later Monday before stronger low pressure likely impacts the
area Monday night and Tuesday. High pressure may return for the
middle portion of next week.
&&
.NEAR TERM /THROUGH TODAY/...
An occluded 989mb low pressure system is centered just north of the
Great Lakes as its associated warm front wedges into central
Virginia at this time. This boundary is expected to lift north once
this low pressure moves northeast and its cold front then moves
across our CWA early this morning. Temperatures will rise
behind the warm front and actually the high temperature for
today is expected to occur early this Friday morning.
Temperatures will then drop behind the cold front as winds
increase later this morning and afternoon.
Dense fog, drizzle are currently observed generally east of the
Blue Ridge while a line of showers pushes east. High
resolution guidance mainly keeps the moisture associated with
the cold front over the Allegheny Highlands, but isolated to
scattered showers are possible elsewhere ahead of the boundary.
Gusty west to northwest winds are expected today behind the cold
front. A Wind Advisory is in effect for the ridges of the Blue
Ridge and Allegheny/Potomac Highlands for gusts around 50 mph.
Elsewhere, frequent gusts around 25 to 35 mph are most likely.
However, a few gusts around 40 to 50 mph cannot be ruled out.
The best chance for the stronger winds will be across the
eastern Panhandle of West Virginia and near the Mason-Dixon
Line. Confidence is too low for a wind advisory at this time.
Canadian High pressure system will begin to build into our
region behind the cold front later today through tonight.
Blustery and cold conditions will return.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
A Canadian high pressure system will be building over our region
Friday night and remain in control through Sunday. A much colder
air mass will bring low temperatures Friday night into the
teens and 20s, including single digits are higher elevations.
and into Saturday, where high temperatures are expected to
generally reach the upper 20s and upper 30s. Temperatures for
Saturday night and Sunday are similar to the the previous day,
but without the wind as high pressure sits overhead.
A shortwave energy along with a frontal boundary to our south
will approach our area late Sunday into Sunday night as a high
pressure is centered to our north. A period of snow or wintry
mixed precipitation is possible Sunday night, however
uncertainty exists on timing and amount of of moisture
associated to this event.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A weak wave of low pressure will move off to the east Monday,
but stronger low pressure will be developing over the central
CONUS as it tracks east. At the same time, Canadian high
pressure will remain to our north. There may be a lull in the
precipitation between the departing system and overrunning that
will develop well ahead of the next low, but if it does occur
latest guidance is suggesting it will be brief (if at all).
As the low tracks through the central CONUS Monday, the low and
mid-level flow will back to the south and southwest. At the same
time, high pressure will be entrenched to our north, so more
precipitation is likely as warm and moist air overrun the
surface colder air in place. There is an anomalous 500mb ridge
over the southeastern CONUS, so the low over the central CONUS
is most likely to track by well to our northwest, passing
through the Midwest Monday night and into the Great Lakes
Tuesday. This will allow for warmer air eventually take over,
likely causing any mixed precipitation to change to rain for
most areas. Weak coastal low pressure may develop as well,
enhancing chances for precipitation. Both the primary low and
the coastal low will move well off to the north and northeast
later Tuesday night and Wednesday. The cold front associated
primary low will pass through the region during this time, and
drier conditions will develop due to a northwest flow. Dry
conditions will persist for Thursday as well.
As for p-types, confidence in exact timing and amounts remains
quite low this far out. Having that been said, it does appear
that a wintry mix is becoming increasingly likely for most of
the area. The best chance for a prolonged period of snow and/or
ice will be across the climo favored areas, (northern Maryland
and near/west of the Blue Ridge and Catoctin Mountains).
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
LIFR to VLIFR are observed over the terminals tonight with fog
and drizzle being reported. This conditions are expected to
continue while the warm front remains over our CWA into late
tonight. A cold front will push over the terminals early Friday
morning and CIGS should improve behind it -to MVFR then to VFR-,
along with an increase in wind gusts. VFR and breezy conditions
are expected to continue Friday night and into Saturday. Winds
will be on the decrease Saturday night and remain into Sunday.
Clouds will be increasing on Sunday due to another approaching
weather system.
Low pressure will approach from the central CONUS Monday and
overrunning may cause a wintry mix along with subVFR cigs/vsbys.
There is a better chance for precipitation Monday night and
Tuesday as the low passes by to our northwest. A wintry mix is
possible before precipitation changes to rain for most areas.
Confidence is low for exact timing and amounts of wintry
precipitation. SubVFR conditions are likely during this time and
IFR/subIFR conditions are possible.
&&
.MARINE...
Sub-SCA conditions are expected to continue for the rest of
tonight and into early Friday morning as a warm front lifts
north. A cold front will cross over the waters Friday morning
and winds are expected to pick up behind it. A Small Craft
Advisory is in effect over all the waters for today, tonight and
into tomorrow. A Gale Warning is in effect for the upper
section of the Chesapeake Bay today where winds are expected to
be higher.
Winds will be on the decrease Saturday evening and are expected
to remain below SCA criteria into Sunday.
Low pressure will approach from the central CONUS Monday before
passing by well to the northwest later Monday night through
Tuesday. Coastal low pressure may develop during this time
before moving off to the northeast Tuesday night. A
strengthening gradient suggests that a Small Craft Advisory may
be needed for portions of the waters Monday and Tuesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Dense Fog Advisory until 6 AM EST early this morning for
DCZ001.
MD...Wind Advisory from 6 AM this morning to 8 PM EST this evening
for MDZ501.
Dense Fog Advisory until 6 AM EST early this morning for
MDZ013-014-016>018-503>506.
VA...Wind Advisory from 6 AM this morning to 8 PM EST this evening
for VAZ025-026-503-504-507-508.
Dense Fog Advisory until 6 AM EST early this morning for
VAZ036>040-050>057-501-502-505-506.
WV...Wind Advisory from 6 AM this morning to 8 PM EST this evening
for WVZ501-503-505-506.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EST
Saturday for ANZ530>532-538>540.
Gale Warning from 9 AM this morning to 6 PM EST this evening
for ANZ530>532-538>540.
Small Craft Advisory from 9 AM this morning to 6 PM EST
Saturday for ANZ533-535-536-541-542.
Small Craft Advisory from 6 AM this morning to 6 PM EST
Saturday for ANZ534-537-543.
&&
SYNOPSIS...DHOF
NEAR TERM...BKF/DHOF
SHORT TERM...DHOF
LONG TERM...KJP
AVIATION...BKF/DHOF/KJP
MARINE...BKF/DHOF/KJPHazardous weather outlook, Feb 7, 11:15 PM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1115 PM EST Thu Feb 7 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1115 PM EST Thu Feb 7 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Dense Fog Advisory is in effect until 6 AM for the Washington
Metropolitan area, southern Maryland, and the Virginia Piedmont.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Gale Warning may be needed for portions of the waters Friday
afternoon into early Saturday.
There is a slight threat for a winter storm Monday and Tuesday. If
the threat materializes, it may cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1115 PM EST Thu Feb 7 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Dense Fog Advisory is in effect until 6 AM for portions of
northern and central Virginia.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong gusty winds are possible behind a cold front on Friday,
especially across the higher elevations. A Wind Advisory may be
required.
There is a slight threat for a winter storm Monday and Tuesday. If
the threat materializes, it may cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Central Virginia Blue Ridge
- When
- February 8, 5:00 AM EST to 6:00 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Wind gusts of up to 60 mph were measured at Wintergreen Resort.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Oregon, February 8 to 9, 20191 death · 2 injured · 8 events
- Blizzard and Heavy Snow in Washington, February 8 to 10, 2019$2.2 million · 7 events
- Heavy Snow in California, February 8 to 10, 2019$200,000 · 5 events
- Blizzard and Heavy Snow in Idaho, February 8 to 9, 2019$80,000 · 52 kt wind · 11 events
- High Wind and Strong Wind in Massachusetts, February 8 to 9, 2019$70,000 · 58 kt wind · 11 events
- Winter Storm and Heavy Snow in California, February 8 to 10, 2019$3,000 · 0.25 in hail · 51 events
- Flooding in Indiana, February 8 to 28, 2019$65,000 · 9 events
- Flooding and Strong Wind in New York, February 8 to 9, 2019$26,000 · 26 events
- High Wind in New York, February 8, 2019$35,000 · 54 kt wind · 6 events
- Extreme Cold in South Dakota, February 8, 201923 events
- Winter Weather in Louisiana, February 8 to 9, 201917 events
- Avalanche and Heavy Snow in Washington, February 8 to 9, 201914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806224.